Wyoming, 2001

Lightning Strike in Wyoming, June 8, 2001

June 8, 2001 · NWS RIW · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 8, 1:04 PM MST, 56 minutes earlier.

Area forecast discussion, Jun 8, 1:04 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT FRI JUN 8 2001

THE 18Z SFC CHART SHOWS LOW PRESSURE OVER CTRL WY. SATELLITE SHOWS
DEVELOPMENT OVER THE WRN MTNS BUT MORE IMPRESSIVE ON SATELLITE THAN
LOOK THROUGH THE WINDOW. ISOLATED LIGHTNING STRIKES WERE OVER THE
SALT RANGE. VIRGA SHOWERS WERE DISSIPATING AS THEY CROSSED OVER
THE MOUNTAINS.

CONTINUOUS PARADE OF WEAK SHORTWAVES IN WSW FLOW AND WEAK LOW
PRESSURE AT THE SURFACE FOR THIS FCST PKG. WATER VAPOR IMAGERY
INDICATES MSTR STREAM IN PACIFIC STREAMING TOWARD WYOMING WITH MAIN
MSTR STILL OVER THE PACIFIC. LIMITED MSTR WILL BE KEY ELEMENT TO KEEP
POPS OUT OF THE BASINS AND ONLY ISOLD IN THE MTNS. H7 TEMPS FROM 12
TO 14 DEGREES WILL MAKE IT DIFFICULT FOR STORMS TO BREAK THROUGH THE
CAP. WILL MAKE EXCEPTION IN THE NE WHERE SLGT RISK EXISTS BUT AM
DOUBTFUL ABOUT ANY THREAT EXCEPT GUSTY WIND. HAIL THREAT MINIMAL WITH
WBZ ALMOST 12KFT.

CURRENT EXTENDED LOOKS ON TRACK WITH NEW MRF. UPPER TROUGH PASSING
THROUGH WILL BRING SCT POPS MON/TUE TO THE FA AND THEN RIDGING AND
DRYING TREND FOR WED THROUGH FRI WITH WARMING TEMPS.

.RIW...NONE.

FS

In the hours before

Special weather statement, Jun 8, 10:51 AM MST, 3 hours 9 minutes before
WYZ005-026>028-082345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1151 AM MDT FRI JUN 8 2001

THE SEVERE WEATHER POTENTIAL IN NORTH CENTRAL AND NORTHEAST WYOMING
WILL APPROACH SLIGHT LATE THIS AFTERNOON AND THIS EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY.

DISCUSSION...SOUTHEAST WIND IN RESPONSE TO LOW PRESSURE IN CENTRAL
WYOMING WILL CONTINUE TO TRANSPORT MOISTURE INTO NORTH CENTRAL AND
NORTHEAST WYOMING. AS TEMPERATURES RISE INTO THE 70S TO LOWER 80S
THIS AFTERNOON...A FEW THUNDERSTORMS SHOULD DEVELOP OVER THE BIG
HORN MOUNTAINS AND DRIFT OVER THE BASINS. A DISTURBANCE PASSING OVER
THE AREA LATE THIS AFTERNOON AND THIS EVENING WILL INTENSIFY THESE
STORMS SO THAT SOME COULD PRODUCE HAIL AND STRONG GUSTY WIND.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL AND
NORTHEAST WYOMING:

JOHNSON     BIG HORN

WCJIN-WYNE

FS

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sublette

When
June 8, 2:00 PM MST
Where
Sublette County, 35 mi S of Pinedale
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Oil field workers.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251628.